Thank you for your inquiry and addendum (which is noted at the bottom of this correspondence).
I think the strategy that you have outlined is reasonable, and the only parenthetic suggestion that I would make is that you test to amoxicillin as well. Although based upon the description of your patient, a response to the common beta-lactam group would be most likely, but you cannot completely rule out a reaction to the R group.
As you mentioned, the lack of associated clinical manifestations would not allow a diagnosis of serum sickness. Therefore I would not withhold a challenge on the basis of the possibility that this child experienced a serum sickness-like reaction to beta-lactam antibiotics.
It is of course possible that the urticaria had another cause, and the fact that it occurred after the administration of two beta-lactam antibiotics was coincidental. But I do not think we can make any diagnosis other than urticaria in spite of the fact that the erythema persisted.
You could probably get many different opinions as to whether or not to withhold a challenge if skin tests were negative, and I am afraid there is no definitive response to this question. The judgment is a personal one but considering the fact that there is perhaps a 1 to 5% false-negative reaction even when testing to the complete panel of allergens that you have suggested, it would make me reluctant to do an oral challenge, at least at this age.
In summary, in my opinion, a diagnosis of serum sickness cannot be made in the absence of more characteristic manifestations. Thus I would not personally withhold challenge if the skin tests were negative on this basis. Considering the fact that even with our best results there are false-negative tests, I would not rechallenge this child, but that is more a matter of individual opinion rather than a consensus philosophy. It is simply a decision that is philosophical and based on whether or not you feel that withholding beta-lactams is such an impediment to care that you are willing to risk a positive challenge to ascertain whether or not they can be administered. My personal assessment at this time would be that such a risk would not be warranted, but I am sure that there are differences of opinion in this regard based on good evidence in the literature (1), and I would not be critical of a rechallenge if the physician caring for this child felt that the lack of ability to administer penicillin was a highly significant impediment to the child's future care.
Thank you again for your inquiry and we hope this response is helpful to you.
1.Skin testing with penicilloate and penilloate prepared by an improved method: Amoxicillin oral challenge in patients with negative skin test responses to penicillin reagents The Journal of Allergy and Clinical Immunology Vol. 100, Issue 5, Pages 586-591, 1997.
Sorry, this is an addendum to my recent email about possible serum-sickness like reaction to Amoxicillin.
On further questioning of the mother, she admits that the welts resolved quickly, but the skin redness at the site of the hives lasted a week after stopping Augmentin. This may change the case, now that it is not really hives x 1 week.
Sorry for not have the story complete. Thanks.
Phil Lieberman, M.D.